CaltechAUTHORS
  A Caltech Library Service

Optimal Economic Growth and Turnpike Theorems

McKenzie, Lionel W. (1979) Optimal Economic Growth and Turnpike Theorems. Social Science Working Paper, 267. California Institute of Technology , Pasadena, CA. (Unpublished) http://resolver.caltech.edu/CaltechAUTHORS:20171016-170419506

[img] PDF (sswp 267 - Jun. 1979) - Submitted Version
See Usage Policy.

3658Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20171016-170419506

Abstract

This chapter is concerned with the long-term tendencies of paths of capital accumulation that maximize, in some sense, a utility sum for society over an unbounded time span. However, the structure of the problem is characteristic of all economizing over time whether on the social scale or the scale of the individual or the firm. The mathematical methods that are used are closely allied to the old mathematical discipline, calculus of variations. The chapter discusses that the utility function depends on time, as in the standard theory of the calculus of variations. Also the function to be maximized is the sum of utility functions for each period over the future. It is described as a separable utility function over the sequence of future capital stocks and corresponds to the integral of calculus of variations. As the consumption of one period influences the utility of later consumption, the separability assumption is not exact. The treatment of utility in a period as dependent on initial and terminal stocks is not a restriction because the usual assumptions that make utility depend on consumption and consumption on production and terminal stocks implies that an equivalent utility depending on capital stocks exists. The chapter also discusses that the primary sources of the optimal growth model are aggregate savings programs and capital accumulation programs for an economy, the theorems, and methods of the subject find applications in other areas with increasing frequency.


Item Type:Report or Paper (Working Paper)
Additional Information:This is a preliminary version of McKenzie, Lionel W. "Optimal economic growth, turnpike theorems and comparative dynamics." Handbook of Mathematical Economics 3 (1986): 1281-1355. Comments and criticism are solicited.
Group:Social Science Working Papers
Record Number:CaltechAUTHORS:20171016-170419506
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20171016-170419506
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:82399
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:17 Oct 2017 23:30
Last Modified:17 Oct 2017 23:30

Repository Staff Only: item control page